Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 12, NWS State College, PA
NWS State College, PA issued this tornado warning at Aug 7, 2023, 2:57 PM EDT for Lycoming County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 2:57 PM EDT (18:57 UTC)
- Expired
- Aug 7, 2023, 3:30 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lycoming County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:20 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WFUS51 KCTP 071857
TORCTP
PAC081-071930-
/O.NEW.KCTP.TO.W.0012.230807T1857Z-230807T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
257 PM EDT Mon Aug 7 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
North central Lycoming County in north central Pennsylvania...
* Until 330 PM EDT.
* At 257 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Buttonwood, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Buttonwood around 300 PM EDT.
Ralston around 320 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4159 7686 4143 7676 4142 7676 4139 7726
4150 7729 4154 7724 4155 7717 4155 7696
4158 7691
TIME...MOT...LOC 1857Z 251DEG 31KT 4144 7715
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:49 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 7, 1:49 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service State College PA 149 PM EDT Mon Aug 7 2023 .SYNOPSIS... Dangerous thunderstorms with damaging to locally destructive winds, large hail, and torrential downpours are possible this afternoon and evening across the southeastern half of central Pennsylvania. Turning breezy and less humid Tuesday with showers possible mainly over the northern tier. Dry weather is likely Tuesday night through Wednesday. Looking ahead into the late week and weekend periods, the highest odds for rain at this time are on Thursday and Saturday. && .NEAR TERM /THROUGH TONIGHT/... 140PM/1740UTC: Update for Tornado Watch #602 valid until 9PM for all counties except Elk, McKean, and Warren. 1220PM/1620UTC: Update concerning severe weather potential per SPC MD#1879. A tornado watch is likely to be issued in the next hour or so pending favorable convective trends. Probability of watch issuance is 95 percent. Ample destablization ongoing late the morning with SBCAPE values >2000 j/kg across south central PA. The aforementioned buoyancy coupled with strong low and mid/upper level wind fields will support appreciable severe threat developing through the afternoon. Storm mode evolution continues to favor discrete supercells transitioning to QLCS. Damaging winds remain the most likely t-storm hazard with a few 65+ kt gusts possible. Tornado potential will exist with any supercell structures and stronger QLCS circulations. 1045AM/1445UTC: Small t-storm line segment with ltg and brief heavy rainfall moving quickly to the northeast into the middle to upper Susquehanna Valley. This activity is associated with MCV swirling from northeast OH into northwest PA. Beyond this convection, not expected much additional development until this afternoon. Severe thunderstorm risk for later today has increased with an upgrade by SPC to moderate or level 4 out of 5 now extending into far southern/southeast PA. For historical context, this is the first moderate risk in central PA since July 8, 2014 (3,317 days) and first moderate risk in all of PA since May 15, 2018 (1,910 days). Significant damaging winds are expected in this area with localized gusts above 70 mph possible. Storm mode is expected to transition from supercells to a QLCS/squall line as t-storms move eastward across and downwind of the higher terrain. Storm intensity is ramping up to the southwest across parts of OH and KY. While damaging winds are the primary threat, large hail and a few tornadoes are also possible. The wind fields and shear magnitudes are rather impressive for early August, which is not surprising given the unseasonably strong/anomalous low pressure system (-2 to -3SD below the mean) tracking from the OH Valley to the north of PA. Previous Discussion: Model soundings indicate early low clouds should give way to brightening skies later today, as the region breaks into the warm sector ahead of low pressure tracking across the lower Grt Lks. Heating of the moist/unstable airmass, combined with strong shear ahead of an upstream trough, will set the stage for a severe weather threat during the PM hours. The strongest mid level flow and best chance of severe weather appears focused over the southern tier counties. However, deep layer shear of 40kts+, combined with MLCAPE in the 1000-2000 J/kg range, will support a risk of all severe hazards over a good portion of Central PA. The amount of deep and low level shear supports supercells and the potential of an isolated tornado. Much of the convection- allowing guidance indicates upscale growth into a MCS during the afternoon, which could also spawn a brief/weak tornado given progged 0-3km shear vectors, which are 30-40kts and oriented nearly perpendicular a north-south oriented squall line. Instability and pwats surging to near 2 inches supports torrential downpours with any storms this afternoon. However, latest guidance suggests storm motions will limit the threat of flash flooding. The 00Z HREF indicates spot amounts between 2-3 inches are likely, but given the latest FFG numbers that amount of rain would probably produce minor flooding rather than significant flash flooding. The severe weather threat may last into this evening over the eastern counties, then expect the storms to wind down overnight, as the best upper level diffluence and plume of deepest moisture shifts east of the state. Scattered showers will remain possible associated with the passage of the cold front, primarily over the Allegheny Plateau. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... A relatively cool and breezy Tuesday appears likely for Central PA, as unseasonably strong low pressure passes north of the state. Passage of the upper trough should support mainly cloudy skies and scattered showers/rumble of thunder across the northern mtns, with more peaks of sun and only an outside chance of a shower in the south. Bukfit soundings indicate wind gusts between 25-30kts are likely from late morning into the afternoon hours. Ensemble mean 850mb temps around 13C supports highs mostly in the 70s. Fair weather and a diminishing wind is expected Tuesday night as the low pulls away. Mainly clear and more comfortable with lows in the 55-65F range. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Wednesday will see dryer conditions as upper-level zonal flow takes over for the day. The dry air coming in behind the remnants of Tuesdays storms will keep dewpoints down and provide comfortable conditions. The next system will arrive on Thursday as a shortwave disturbance approaches from the Ohio Valley during the early afternoon hours. This trough will provide enough synoptic lift and moisture to promote the development of scattered showers and thunderstorms. Friday looks to be seasonable and generally dry, before an approaching upper-level trough and weak cold front reintroduces the chance of at least diurnal showers/storms for the weekend. Temperatures should remain seasonable through the extended. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Convective showers and thunderstorms are forming across western PA ahead of a potent cold front that will bring SHRA/TSRA to central PA this afternoon and evening. Signals are in place for widespread restrictions as showers and thunderstorms traverse across CPA. TSRA will bring potential for gusty winds, heavy rainfall impacting visibility, and hail across central PA with an isolated tornado possible across the southern tier. SHRA will continue into the overnight hours before some clearing, although restrictions are still expected to be MVFR- to-IFR at this time. Fog is possible to bring vis/cigs down even further, but there is not enough confidence at this time to outline in the forecast package. Outlook... Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to 30+ mph poss across the SW. Tue night-Wed...AM fog poss, otherwise VFR. Thurs...Scattered SHRA/TSRA, with brief restrictions poss. Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief restrictions poss. && .HYDROLOGY... In addition to the well-defined severe storm threat today, the moist and unstable environment will support torrential downpours with rainfall amounts of as much as 1 to 2 inches possible in as little as 30-60 minutes. Spotter in Sullivan County observed these rain rates/amounts earlier today. With at least some episodic instances of cell training/storm mergers, localized storm total amounts of 2-4 inches will be possible. This activity could promote localized flash flooding. WPC has issued MPD #881 valid until 6PM/2200UTC. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Bowen AVIATION...Travis/NPB HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 1:23 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service State College PA 123 PM EDT Mon Aug 7 2023 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-081730- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 123 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-081730- Warren-McKean-Elk- 123 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong thunderstorms with isolated damaging winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Aug 7, 1:04 PM EDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service State College PA 104 PM EDT Mon Aug 7 2023 PAZ033>036-064-071815- Somerset-Bedford-Fulton-Franklin-Adams- 104 PM EDT Mon Aug 7 2023 ...SEVERE WEATHER EXPECTED TO ARRIVE IN THE SOUTHERN TIER OF CENTRAL PENNSYLVANIA IN THE NEXT HOUR... Severe storms are expected to arrive between 1 and 2 PM this afternoon. There is a significant threat for damaging winds, along with the potential for large hail and a few tornadoes. Stay tuned to NOAA Weather Radio, weather.gov, or other media for watches and warnings. If a Severe Thunderstorm Warning or Tornado Warning is issued for your area, move to a place of safety, ideally in an interior room on the lowest level of a sturdy building. MRS
Special weather statement, Aug 7, 1:40 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
140 PM EDT Mon Aug 7 2023
PAZ033-071815-
Somerset PA-
140 PM EDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOMERSET COUNTY
THROUGH 215 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Bittinger, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ursina around 145 PM EDT.
Mount Davis around 155 PM EDT.
New Centerville around 200 PM EDT.
Meyersdale around 210 PM EDT.
Somerset around 215 PM EDT.
Other locations impacted by this storm include Salisbury, Casselman,
Rockwood, Confluence and Addison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for south central
Pennsylvania.
&&
LAT...LON 3972 7938 3973 7940 3976 7940 3977 7938
3978 7939 3979 7938 3978 7935 3980 7937
3982 7937 3985 7942 3992 7939 4007 7903
3972 7893
TIME...MOT...LOC 1740Z 246DEG 33KT 3980 7940
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JurewiczLocal storm report, Aug 7, 2:15 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
215 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Dmg 2 SSE Port Matilda 40.78N 78.04W
08/07/2023 Centre PA 911 Call Center
Tree down over the road.
&&
STLocal storm report, Aug 7, 2:35 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
235 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Dmg 3 SW Fort Loudon 39.92N 77.91W
08/07/2023 Franklin PA Fire Dept/Rescue
Fire department reports power poles and
trees down across the road.
&&
JABLocal storm report, Aug 7, 2:46 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
246 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Hail Centre Hall 40.85N 77.69W
08/07/2023 M1.00 inch Centre PA NWS Employee
&&
JRBLocal storm report, Aug 7, 2:50 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
250 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM Tstm Wnd Dmg 2 SW State College 40.77N 77.89W
08/07/2023 Centre PA Amateur Radio
Large tree reported down by HAM operator.
&&
JABThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:31 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 45 min |
| Aug 7, 1:40 PM EDT | Special Weather Statement | CTP | Somerset | 35 min |
| Aug 7, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 41 min |
| Aug 7, 2:01 PM EDT | Tornado Warning | CTP | Centre, Huntingdon | 29 min |
| Aug 7, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 41 min |
| Aug 7, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 47 min |
| Aug 7, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin | 61 min |
| Aug 7, 2:24 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 51 min |
| Aug 7, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton | 47 min |
| Aug 7, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin, Snyder, Union | 43 min |
| Aug 7, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 64 min |
| Aug 7, 3:18 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan, Tioga | 27 min |
| Aug 7, 3:29 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 91 min |
| Aug 7, 3:31 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Aug 7, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 39 min |
| Aug 7, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder, Union | 45 min |
| Aug 7, 3:46 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan | 29 min |
| Aug 7, 3:55 PM EDT | Areal Flood Advisory | CTP | Mifflin, Snyder, Union | 2 hr |
| Aug 7, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 70 min |
| Aug 7, 4:06 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland, Snyder, Union | 39 min |
| Aug 7, 4:16 PM EDT | Tornado Warning | CTP | Sullivan | 44 min |
| Aug 7, 4:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Aug 7, 4:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 51 min |
| Aug 7, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | York | 35 min |
| Aug 7, 4:52 PM EDT | Special Weather Statement | CTP | Lycoming | 38 min |
| Aug 7, 5:00 PM EDT | Tornado Warning | CTP | York | 30 min |
| Aug 7, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Aug 7, 5:11 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan, Tioga | 2 hr |
| Aug 7, 5:30 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 45 min |
| Aug 7, 5:33 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland | 2 hr |
| Aug 7, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 51 min |
| Aug 7, 5:53 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 67 min |
| Aug 7, 6:15 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.